Alert archive / Idaho / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 39, NWS Pocatello, ID

June 30, 2009Bonneville County, Teton County, Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at Jun 30, 2009, 4:33 PM MDT for Bonneville County, Teton County, Idaho. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 30, 2009, 4:33 PM MDT (22:33 UTC)
Expired
Jun 30, 2009, 4:58 PM MDT
In force
25 min
Issued by
NWS Pocatello, ID
Area
Storm-based polygon

Counties Bonneville County, ID, Teton County, ID

The radar

The Pocatello radar (KSFX), 120 km from the middle of the area, began a volume at 22:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 10.6 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2009-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2009-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2371 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPIH 302233
SVRPIH
IDC019-081-302330-
/O.NEW.KPIH.SV.W.0039.090630T2233Z-090630T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE POCATELLO
433 PM MDT TUE JUN 30 2009

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL BONNEVILLE COUNTY IN SOUTHEAST IDAHO...
  THIS INCLUDES THE CITY OF SWAN VALLEY...
  SOUTHEASTERN TETON COUNTY IN SOUTHEAST IDAHO...

* UNTIL 530 PM MDT

* AT 432 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES
  SOUTHWEST OF IRWIN...OR 9 MILES SOUTH OF SWAN VALLEY...AND MOVING
  NORTHEAST AT 20 MPH.

* LOCATIONS THAT COULD BE AFFECTED INCLUDE...
   IRWIN... PALISADES AND  SWAN VALLEY...

LAT...LON 4320 11142 4335 11155 4361 11105 4357 11104
      4333 11104
TIME...MOT...LOC 2233Z 240DEG 17KT 4332 11137

$$

HUSTON
1 follow-up statement
000 
WWUS55 KPIH 302258
SVSPIH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
458 PM MDT TUE JUN 30 2009

IDC019-081-302307-
/O.CAN.KPIH.SV.W.0039.000000T0000Z-090630T2330Z/
TETON ID-BONNEVILLE ID-
458 PM MDT TUE JUN 30 2009

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL BONNEVILLE AND
SOUTHEASTERN TETON COUNTIES IS CANCELLED...

THE STORM HAS SINCE DISIPATED AND IS MOVING NORTHEAST INTO WYOMING.

LAT...LON 4320 11142 4335 11155 4361 11105 4357 11104
      4333 11104
TIME...MOT...LOC 2257Z 240DEG 17KT 4338 11123

$$

HUSTON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 1:47 PM MDT, 2 hours 46 minutes earlier.

Area forecast discussion, Jun 30, 1:47 PM MDT, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
147 PM MDT TUE JUN 30 2009

.DISCUSSION...

RIDGE OF HIGH PRESSURE HAS SETTLED IN OVER THE FOUR CORNERS
REGION. MOISTURE AROUND THE HIGH COMBINED WITH A WEAK FRONT MOVING
ACROSS THE AREA IS PRODUCE ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS OVER THE REGION. MODELS ARE SUGGESTING THAT SOME OF
THE PRECIPITATION COULD CONTINUE OVER THE HIGH COUNTRY AS IT DID
LAST NIGHT. SO...WILL KEEP SOME LOW CHANCES IN DURING THE
OVERNIGHT HOURS.

ISOLATED HEAT OF THE DAY VARIETY THUNDERSTORMS WILL
CONTINUE...THROUGHOUT THE REST OF THE FORECAST. LOOKS LIKE SLIGHTLY
BETTER CHANCES THURSDAY HEADED INTO THE WEEKEND AS THE CENTER OF
THE HIGH MOVES BACK EAST AND THE UPPER FLOW TURNS SOUTHWEST IN
ADVANCE OF AN UPPER TROUGH DIGGING INTO THE WEST COAST. LOOKS LIKE
THERE COULD BE A BIT OF A REPRIEVE EARLY NEXT WEEK AS THE DEEP
AMPLITUDE OF THE TROUGH FORCES MOST OF THE MOISTURE NORTH OF THE
AREA. THEN THE FRONT AND TROUGH ARRIVES AROUND MID WEEK BRINGING
ANOTHER ROUND OF STORMS.

&&

.AVIATION...MONSOONAL MOISTURE COMBINED WITH A WEAK PACIFIC SHORT
WAVE WILL TRIGGER ISOLATED TO SCATTERED THUNDERSTORMS TODAY MAINLY
IN THE MOUNTAINS. EXPECT VICINITY THUNDERSTORMS NEAR ALL SITES.
OUTFLOW WINDS FROM THESE THUNDERSTORMS WILL BE THE MAIN CONCERN.
SOME OUTFLOWS COULD BE IN EXCESS OF 45 MPH. WYATT

&&

.FIRE WEATHER...WITH MONSOONAL MOISTURE IN PLACE EXPECT SCATTERED
AFTERNOON AND EARLY EVENING MOUNTAIN THUNDERSTORMS.  WILL LIKELY SEE
GUSTY WINDS 40 TO 50 MPH NEAR THUNDERSTORM ACTIVITY INTO THIS
EVENING.  EXPECT SOMEWHAT UNSETTLED CONDITIONS TO REMAIN FOR THE
NEXT SEVERAL DAYS WITH ISOLATED TO SCATTERED AFTERNOON AND EVENING
THUNDERSTORMS THROUGH THE WEEKEND.
GK

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 30, 3:26 AM MDT, 13 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
326 AM MDT TUE JUN 30 2009

IDZ017>025-031-032-010930-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
326 AM MDT TUE JUN 30 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE FORECAST AGAIN TODAY ACROSS EASTERN
IDAHO...MAINLY OVER THE HIGHER ELEVATIONS. BRIEF DOWNPOURS AND
STRONG MICROBURST WINDS ARE THE MAIN THREATS. AN ISOLATED SEVERE
STORM CANNOT BE RULED OUT NEAR THE MONTANA BORDER AND YELLOWSTONE
NATIONAL PARK.

RIVER FLOODING CONTINUES ALONG THE SNAKE RIVER AT BLACKFOOT.
BANKFULL TO NEAR BANKFULL CONDITIONS ARE ANTICIPATED ALONG THE
SNAKE RIVER ESPECIALLY NEAR SHELLEY AND HEISE. MINOR FLOODING MAY
BE OCCURRING ANYWHERE ALONG THE SNAKE RIVER IN THESE AREAS. PLEASE
SEE THE LATEST FLOOD STATEMENT FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WIND SPEEDS WILL PICK UP OUT OF THE WEST AND SOUTHWEST AS A SYSTEM
MOVING ACROSS THE REGION ON WEDNESDAY. WIND SPEEDS OF 10 TO 20 MPH
SUSTAINED ARE POSSIBLE ACROSS THE SNAKE PLAIN. THESE SPEEDS ARE ON
THE LOW END OF LAKE WIND ADVISORY CRITERIA FOR AMERICAN FALLS
RESERVOIR. IF THE CURRENT FORECAST HOLDS...ONE MAY BE NEEDED FOR
LATER WEDNESDAY.

MONSOON MOISTURE WILL CONTINUE TO MAKES ITS WAY INTO EASTERN IDAHO
THROUGH THE HOLIDAY WEEKEND. MOISTURE WILL BE LIMITED AND NO MAJOR
SYSTEMS ARE CURRENTLY FORECAST TO PRODUCE A WIDESPREAD
THUNDERSTORM OR RAIN EVENT AT THIS TIME.

WATER LEVELS WILL CONTINUE TO BE ELEVATED ACROSS PORTIONS OF
EASTERN IDAHO. THE SNAKE RIVER WILL CONTINUE TO SLOWLY
RECEDE...WITH THE RIVER EXPECTED TO REMAIN AT OR ABOVE FLOOD STAGE
THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

In the hours before

Special weather statement, Jun 30, 4:26 PM MDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
426 PM MDT TUE JUN 30 2009

IDZ019-023-302330-
TETON ID-CARIBOU ID-BONNEVILLE ID-BINGHAM ID-
426 PM MDT TUE JUN 30 2009

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EAST CENTRAL BINGHAM COUNTY IN SOUTHEAST IDAHO
  EASTERN BONNEVILLE COUNTY IN SOUTHEAST IDAHO
  NORTHERN CARIBOU COUNTY IN SOUTHEAST IDAHO
  SOUTHEASTERN TETON COUNTY IN SOUTHEAST IDAHO

UNTIL 530 PM MDT

AT 425 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF MODERATELY STRONG THUNDERSTORMS EXTENDING FROM 8 MILES NORTH
OF SWAN VALLEY TO 13 MILES NORTH OF GRAY TO CHESTERFIELD..AND MOVING
NORTHEAST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH BRIEF HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
   IRWIN...
   VICTOR...
   PALISADES...
   HENRY...
   GRAY...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4281 11209 4320 11164 4359 11132 4370 11105
      4281 11104
TIME...MOT...LOC 2226Z 242DEG 14KT 4355 11126 4324 11143
          4290 11181

HUSTON

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 6:33 PM MDTSpecial Weather StatementPIHBear Lake, Caribou, Franklin57 min
Jun 29, 6:36 PM MDTSpecial Weather StatementPIHFremont, Madison, Teton54 min
Jun 30, 4:26 PM MDTSpecial Weather StatementPIHBonneville64 min
Jun 30, 4:51 PM MDTSevere Thunderstorm WarningPIHBingham, Bonneville, Caribou39 min
Jun 30, 5:49 PM MDTSevere Thunderstorm WarningPIHCassia34 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.